HealthMesothelioma

Mesothelioma Treatment Side Effects for Skin

After receiving a mesothelioma diagnosis, your loved one may undergo chemotherapy as a form of mesothelioma treatment. However, because this treatment targets cells that are rapidly dividing, it can also result in damage to other parts of the body, like skin cells.

While every person reacts to chemotherapy differently, it’s not uncommon for skin to change during the course of treatment. If you or a loved one is struggling with dry, inflamed or hyper​-pigmented skin while also battling mesothelioma or lung cancer as a result of asbestos exposure, this can be an incredibly difficult experience.

With these tips, you can learn how to best help the person in your life overcome the challenges that skin problems create during mesothelioma treatment.

Dry skin
One of the most frequent side effects of chemotherapy is dry skin, which can make skin feel scratchy, course and tight. This is the result of dead cells piling up along the bottom layer of the epidermis.

When there’s no moisture along the surface of skin, this condition is more likely to occur, and certain factors, like extreme heat or cold, dehydration or exposure to perfumed lotions and creams, can make dry skin even worse for individuals.

Hyperpigmentation
Using alkylating agents and anti-tumor antibodies for mesothelioma treatment can make people more likely to experience hyperpigmentation, which refers to the darkening of skin. This can affect the entire body or show up in patches, and it can occur along the gums and tongue as well.

How can you tell if you or a loved one is affected by hyperpigmentation? Skin can turn into different shades, from golden to brown to gray, and the changes may occur within the first two or three weeks after chemotherapy treatment has started underneath tape, medical dressings or areas where intravenous tubes have been placed.

Flushing and sunburns
Another common side effect of chemotherapy treatment is flushing, or temporary redness along the neck and face. When the capillaries are dilated, this problem may be more likely to occur.

If a person you care about is taking medications such as bleomycin, carmustine, cisplatin, dacarbazine, fluorouracil, procarbazine or teniposide, flushing can be more prevalent.

Other drugs that may be used to help fight lung cancer and mesothelioma can make skin more vulnerable to sunburns, which is why it’s essential that people who are affected by cancer apply sunscreen on a frequent basis. For the best protection, a sunscreen with a SPF 30 or higher and includes ingredients like zinc oxide, titanium dioxide or avobenzone are ideal.

Managing skin problems
If you or someone you love is struggling with dry, itchy or irritable skin during chemotherapy, there are many things that can be done to alleviate the discomfort right at home.

One of the best ways to boost skin’s resilience and reduce scaly patches of skin from cropping up all over the body is to drink more water. Staying hydrated can work to regenerate healthy skin cells at a quicker rate and can prevent dehydration.

Another effective method is to wear loose fitting clothing made from comfortable and breathable fabrics, like cotton. Polyester and other synthetic materials can have a harsh and stifling effect on skin, making it more likely for problems to become worse. Washing clothes in gentle or hypoallergenic detergents can be an extra step that helps cut back on skin irritation.

Taking baths in lukewarm water can be a relaxing and rejuvenating activity that helps raw or inflamed skin get a much-needed dose of relief. Using a moisturizing soap can replenish moisture that’s been lost and make you or your loved one feel calm – just remember to avoid lotions, creams and other bath products that could contain perfumes or harsh salts and to pat skin with a soft towel until dry.

If skin problems persist, try dusting a little cornstarch onto parched areas. Reaching out to a healthcare provider and discussing additional ways to reduce rashes, hyperpigmentation or dryness can help eliminate discomfort.

Tags
Show More

Amir Hussain

Amir Hussain is the founder of Freemium World, a geek by nature and a professional Blog writer . I love to write about new technology trends, social media, hacking, blogging and much more.

Leave a Reply

Your email address will not be published. Required fields are marked *

Back to top button
Close